Louisiana, 2021

Tropical Storm in Louisiana, August 29, 2021

August 29, 2021 · NWS LCH · 5 events in 5 counties and zones

The main impacts of Hurricane Ida were felt over Southeast Louisiana, however tropical storm conditions still occurred in South Central Louisiana.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The main impacts of Hurricane Ida were felt over Southeast Louisiana, however tropical storm conditions still occurred in South Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 29, 10:40 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 29, 10:40 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1140 AM CDT Sun Aug 29 2021

.DISCUSSION...
After a period of rapid intensification overnight, Ida's strength
appears to have stabilized as it nears the SE LA coast near Port
Fourchon. Highest inland wind gusts thus far in our area across
Acadiana and the Lower Atchafalaya have been in the 25-35KT
range, though NOS site EINL1 just north of Eugene Island has
recently measured a peak gust of 41KT. Ida is forecast to
continue a general NW motion followed by a more northward turn
this evening. Tropical storm winds/wind gusts will begin to spread
across the Lower Atchafalaya/South Central LA over the next
couple of hours, with hurricane conditions possible for the former
later this afternoon and evening. Tropical storm conditions are
possible across East Central Louisiana tonight.

For the short term forecast, updates were based on the latest
track/intensity guidance from NHC and a blend of latest short
range guidance. Some minor trimming of tropical related hazards
was able to be done, with the tropical storm warning lowered for
Calcasieu Lake, and Jefferson Davis and Allen Parishes. The
hurricane warning for the central Gulf marine zones has been
replaced with a tropical storm warning.

Widespread and possibly heavy rainfall will spread into areas
roughly to the SE of Lafayette this afternoon, with more isolated
to scattered activity occurring in rainbands farther to the west.
Temperatures will range from the lower 90s across SE TX and SW
LA, to storm moderated readings around 80 across the Lower
Atchafalaya.

13

&&

.PREV DISCUSSION... /issued 437 AM CDT Sun Aug 29 2021/

SHORT TERM (Today through Tuesday night)...
The bulk of the short term period is of course being driven by the
approach/landfall/passage of now Major Hurricane Ida, located
south of the mouth of the Mississippi River. The forecast track
has remained fairly static for at least the past 48 hours, with
the storm expected to continue pushing around the periphery of the
wrn Atlantic ridge. On this track, the center of the system will
trek just east of the forecast area, although its impact will
certainly be felt over the Atchafalaya Basin zones, especially
lower Acadiana where hurricane conditions are fairly certain and
gusts to major hurricane strength will be possible beginning this
afternoon. No changes were made to any of the inherited
wind/surge/rain warnings or watches were made this morning. Some
discussion was had about surge heights from Morgan City wwd based
on this portion of the coastline now well on the backside of the
circulation...however given that the wind direction will quickly
be running perpendicular to the coastline, as well as the surge
coming in near the time of high tide, decided to leave the going
surge values in place.

This forecast track, like the previous ones, shows the forecast
area being heavily impacted by the system for around 24 hours
with the center finally moving ne of the area by late Monday
morning. However with a wake trof lingering behind the system and
moisture content remaining very high, elevated POPs linger in the
forecast through Tuesday, especially during the afternoon hours with
max heating.

25

LONG TERM [Wednesday through Sunday]...
Wednesday and Thursday Ida will move across the mid Atlantic
states and into the ocean while high pressure builds south across
the central sections of the country. From the remnants of Ida a
low level convergent axis will extend to and along the north
central gulf coast. High rain chances can be expected.

Late in the week and into the weekend rain chances are expected to
decrease as high pressure builds in aloft.

05

MARINE...
All marine interests should continue to monitor the progress of
and forecasts for Major Hurricane Ida.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  91  75  86  73 /  70  70  80  40
LCH  90  76  92  77 /  60  30  60  50
LFT  86  76  89  76 /  70  80  90  60
BPT  92  74  94  76 /  40  30  50  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Warning for LAZ045-052>055.

     Flash Flood Watch through Monday evening for LAZ028-029-032-033-
     043>045-052>055.

     Tropical Storm Warning for LAZ028-029-032-033-043-044-074.

     Storm Surge Warning for LAZ053>055.

TX...None.
GM...Hurricane Warning for GMZ435-455-475.

     Tropical Storm Warning for GMZ452-472.

     Small Craft Advisory until 7 AM CDT Monday for GMZ432-450-470.

     Small Craft Exercise Caution through Monday morning for GMZ430.

&&
Hazardous weather outlook, Aug 29, 4:59 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
559 AM CDT Sun Aug 29 2021

LAZ027-030-041-073-TXZ180-201-215-216-259>262-301100-
Vernon-Beauregard-Calcasieu-West Cameron-Tyler-Hardin-Jefferson-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
559 AM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for southwest Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms from the outer rain bands of
Hurricane Ida are expected by this afternoon. No severe
thunderstorms are expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily scattered to numerous showers and thunderstorms are expected.
No widespread hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052>055-301100-
Vermilion-Iberia-St. Mary-Lower St. Martin-
559 AM CDT Sun Aug 29 2021

...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Warning.
   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ432-LAZ031-042-074-301100-
Calcasieu Lake-Allen-Jefferson Davis-East Cameron-
559 AM CDT Sun Aug 29 2021

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southwest Louisiana and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ028-029-032-033-043-044-301100-
Rapides-Avoyelles-Evangeline-St. Landry-Acadia-Lafayette-
559 AM CDT Sun Aug 29 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and southwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ045-301100-
Upper St. Martin-
559 AM CDT Sun Aug 29 2021

...HURRICANE WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for south central Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ435-452-455-472-475-301100-
Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
559 AM CDT Sun Aug 29 2021

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-301100-
Sabine Lake-
559 AM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms from the outer rain bands of
Hurricane Ida are expected by this afternoon. No severe
thunderstorms are expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small craft should exercise caution for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-470-301100-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
559 AM CDT Sun Aug 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT MONDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tropical storm. Local standard time, as filed.

Tropical Storm, St. Mary

When
August 29, 11:30 AM CST to 10:30 PM CST
Where
St. Mary forecast zone
Property damage
$1.5 million
Reported by
Emergency Manager

Widespread trees and power lines were downed. Roof damage, some significant, was reported across the parish. Wind gust estimates across the parish were in the 50 to 80 mph range.

Tropical Storm, Iberia

When
August 29, 11:30 AM CST to 10:30 PM CST
Where
Iberia forecast zone
Property damage
$300,000
Reported by
Emergency Manager

Scattered trees were downed and scattered power outages as well. Some roofs received minor damage. Wind gust estimates were in the 40 to 65 mph range.

Tropical Storm, Lower St. Martin

When
August 29, 11:30 AM CST to 10:30 PM CST
Where
Lower St. Martin forecast zone
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Wind gusts in lower Saint Martin were in the 60 to 85 mph range while Ida moved across Southeast Louisiana. Trees and power lines were blown down. Minor damage to roofs was reported.

Tropical Storm, Upper St. Martin

When
August 29, 11:30 AM CST to 10:30 PM CST
Where
Upper St. Martin forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Wind gusts in upper Saint Martin were in the 40 to 60 mph range while Ida moved across Southeast Louisiana. There were scattered power outages and scattered trees blown down. Minor damage to roofs was reported.

Tropical Storm, Lafayette

When
August 29, 11:30 AM CST to 10:30 PM CST
Where
Lafayette forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.207, -92.064 (the zone’s center; the record gives no point)

Winds gusted in the 40 to 50 mph range. A few trees and power lines were blown down. Minor wind damage occurred to some roofs.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, August 2021The 2021 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979298, 979299, 979301, 979302, 979303.